Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 122, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 16, 2017, 6:07 PM CDT for La Crosse County, Trempealeau County, Wisconsin; Winona County, Minnesota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2017, 6:07 PM CDT (23:07 UTC)
- Expired
- Jun 16, 2017, 6:35 PM CDT
- In force
- 28 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Winona County, MN, La Crosse County, WI, Trempealeau County, WI
The radar
The La Crosse radar (KARX), 34 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 3:53 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.1 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 2409 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 196 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
775
WUUS53 KARX 162307
SVRARX
MNC169-WIC063-121-170000-
/O.NEW.KARX.SV.W.0122.170616T2307Z-170617T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
607 PM CDT FRI JUN 16 2017
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Central Winona County in southeastern Minnesota...
Northwestern La Crosse County in west central Wisconsin...
Southern Trempealeau County in west central Wisconsin...
* Until 700 PM CDT
* At 607 PM CDT, a severe thunderstorm was located over Winona,
moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Trempealeau around 630 PM CDT.
Galesville and Dakota around 635 PM CDT.
Brice Prairie around 640 PM CDT.
Holmen and Onalaska around 645 PM CDT.
Other locations impacted by this severe thunderstorm include Wilson,
Camp Decorah, Perrot State Park, Stevenstown and Midway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4406 9175 4407 9165 4405 9161 4403 9159
4403 9156 4404 9157 4407 9155 4409 9115
4407 9115 4407 9114 4392 9114 4392 9175
TIME...MOT...LOC 2307Z 273DEG 28KT 4402 9165
HAIL...1.00IN
WIND...60MPH
$$
JSB2 follow-up statements
895
WWUS53 KARX 162320
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
620 PM CDT FRI JUN 16 2017
MNC169-WIC063-121-170000-
/O.CON.KARX.SV.W.0122.000000T0000Z-170617T0000Z/
Winona MN-La Crosse WI-Trempealeau WI-
620 PM CDT FRI JUN 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN WINONA...NORTHWESTERN LA CROSSE AND SOUTHERN
TREMPEALEAU COUNTIES...
At 620 PM CDT, a severe thunderstorm was located near Trempealeau, or
7 miles east of Winona, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Trempealeau around 630 PM CDT.
Brice Prairie, Galesville and Dakota around 635 PM CDT.
Holmen and Onalaska around 645 PM CDT.
Other locations impacted by this severe thunderstorm include Camp
Decorah, Perrot State Park, Stevenstown, Midway and Council Bay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4407 9165 4405 9161 4403 9159 4403 9156
4404 9157 4407 9155 4409 9115 4407 9115
4407 9114 4392 9114 4392 9163
TIME...MOT...LOC 2320Z 273DEG 28KT 4401 9151
HAIL...1.00IN
WIND...60MPH
$$
JSB310
WWUS53 KARX 162335
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
635 PM CDT FRI JUN 16 2017
MNC169-WIC063-121-162344-
/O.CAN.KARX.SV.W.0122.000000T0000Z-170617T0000Z/
Winona MN-La Crosse WI-Trempealeau WI-
635 PM CDT FRI JUN 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WINONA...
NORTHWESTERN LA CROSSE AND SOUTHERN TREMPEALEAU COUNTIES IS
CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled. However small hail and
gusty winds are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
southeastern Minnesota...and west central Wisconsin.
LAT...LON 4407 9165 4405 9161 4403 9159 4403 9156
4404 9157 4407 9155 4409 9115 4407 9115
4407 9114 4392 9114 4392 9163
TIME...MOT...LOC 2334Z 273DEG 28KT 4400 9135
$$
JSBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:36 PM CDT, 3 hours 31 minutes earlier.
Area forecast discussion, Jun 16, 2:36 PM CDT, 3 hours 31 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 236 PM CDT Fri Jun 16 2017 .SHORT TERM...(This evening through Saturday) Issued at 235 PM CDT Fri Jun 16 2017 At 2 PM, a short wave trough moving through northwest Wisconsin was producing scattered showers and storms across central and northern Wisconsin. This system will move east across northern Wisconsin and be located in western Upper Michigan by this evening. As this occurs, a dry line will settle south toward the Interstate 90 corridor. Dew points will be in the mid and upper 50s north of the dry line and in the lower and mid 60s south of it. As temperatures climb into the lower to mid 80s this afternoon, the 0-1 km mean layer CAPES will climb into the 1500 to 2500 J/kg range south of the Interstate 94. This CAPE will be building ahead of an approaching short wave trough (currently located over western Minnesota). The CAM models are in good agreement thunderstorms will develop across east-central and south-central Minnesota between 16.19z and 16.21z. The latest RAP suggest that there will be sufficient deep shear that they will quickly develop into supercell thunderstorms and then as their cold pools coalesce the 0-3 km shear would favor a line of storms to move through east and southeast through the area. The main severe weather threat with these storms will be large hail and wind through 16.23z, and then evolve into primarily a wind threat which would last through 17.03z. While there is a severe weather threat across the entire area, the greatest chance looks to be along and south of the Interstate 90 corridor where the instability will be the greatest. For Saturday afternoon and night, a stronger short wave and surface cold front will be moving through the region. Like the past couple of days, the best instability will be well south of our forecast area. However, there will still be 1000 to 2500 J/kg 0-1 km mean layer CAPE from northeast Iowa into southwest and central Wisconsin. There may be sufficient deep shear for a few supercell storms to develop. Both the HRRR and ARW suggest this possibility. Meanwhile the NMM would suggest that these storms would develop across east-central Iowa, northern Illinois, and southeast Wisconsin. If this does occur, the primary severe weather threats would be large hail and damaging winds. There was a slight shift southward in the latest SPC Day 2 Outlook and this seems realistic. .LONG TERM...(Sunday through Friday) Issued at 235 PM CDT Fri Jun 16 2017 In the wake of this system, a much cooler air mass will move into the region. 850 mb temperatures will fall into the 7 to 9C range by Sunday afternoon and remain there for much of Monday. As a result, high temperatures will only range from the upper 60s to mid 70s. With 950 to 800 mb lapse rates over 8 C/km and 0-1 km mean layer CAPES up to 1000 J/kg, scattered diurnally driven afternoon and evening showers and thunderstorms will be possible across much of the Upper Mississippi River Valley. On Wednesday and Wednesday night, another short wave trough will move through the region. While the GFS and ECMWF are still differing on the amount of instability ahead of this system, there looks to be sufficient shear for the potential of supercell development. This system will have to watched over the next several days. From Thursday into Friday, the models hint at additional short wave troughs moving along the US/Canadian border, but there has been little consistency in the timing of these system. Due to this, there is a broad brush of showers and thunderstorms chances during this time period. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 650 AM CDT Fri Jun 16 2017 Generally VFR conditions are expected during this period. Scattered showers/storms may form this afternoon/evening along a weak frontal boundary. Although placement is somewhat uncertain, did include a mention of VCTS at KLSE and VCSH at KRST late this afternoon, although as confidence in location/coverage of convection increases, adjustments will be needed. MVFR/IFR conditions could briefly accompany any storms. Mainly south/southwest winds are expected today into tonight, pending exact placement of the weak surface boundary and erratic winds around any storms. It is possible daytime winds could be a bit gustier, depending on the depth of diurnal mixing through the day. Fog could not be ruled out early Saturday, but confidence in cloud/precip trends limits confidence in any fog at this time. && .CLIMATE... Issued at 235 PM CDT Fri Jun 16 2017 The first half of June was the warmest at both La Crosse WI and Rochester MN. Through the first half of June, the average temperature at La Crosse Regional Airport was 75.3 degrees. This was 8.3 degrees warmer than the 1981-2010 average and the warmest first half of the June. The previous record was 73.3 degrees in 2005. Records date back to 1873. Meanwhile during this same time period, the average temperature at Rochester International Airport was 72.5 degrees. This was 7.1 degrees warmer than the 1981-2010 average and the warmest first half of the June. The previous record was 71.1 degrees in 1956. Records date back to 1886. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Boyne LONG TERM...Boyne AVIATION...JM CLIMATE...Boyne
Hazardous weather outlook, Jun 16, 12:20 PM CDT, 5 hours 47 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 1220 PM CDT Fri Jun 16 2017 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-171730- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 1220 PM CDT Fri Jun 16 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota, northeast Iowa, and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms are looking more likely across the entire area in the 4-10 pm window. Severe storms are likely as well, especially near and south of Interstate 90. An area of thunderstorms is expected to develop in the late afternoon, near or east of Interstate 35, and shift east through 10 pm. Isolated storms may also form east of that area. Large hail and damaging winds are the main threats. Southwestern Wisconsin and northeast Iowa seem to have a higher chance of more widespread damaging winds. Locally heavy rain could also cause some temporary minor flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorm chances continue Saturday, with the greatest chance over northeast Iowa into southwest Wisconsin. While a few stronger storms can't be ruled out, the greater risk for severe storms will be found south of the local area. Additional small chances for thunderstorms will continue Sunday through Tuesday, and then again next Thursday. At this time, the main threat from any storms appears to be lightning. .SPOTTER INFORMATION STATEMENT... Spotter activation is looking more probable in the 4-10 pm window, especially near and south of interstate 90. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. baumgardt
In the hours before
Local storm report, Jun 16, 5:17 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
517 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 5 WSW CUMMINGSVILLE 43.84N 92.35W
06/16/2017 M1.75 INCH FILLMORE MN AMATEUR RADIO
&&Local storm report, Jun 16, 5:22 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
522 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 5 WSW CUMMINGSVILLE 43.84N 92.35W
06/16/2017 E1.50 INCH FILLMORE MN PUBLIC
&&Local storm report, Jun 16, 5:24 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
524 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 3 E ROCHESTER 44.02N 92.42W
06/16/2017 E1.50 INCH OLMSTED MN PUBLIC
HAIL BETWEEN QUARTER AND GOLF BALL SIZE
REPORTED.
&&Special weather statement, Jun 16, 5:48 PM CDT, 19 minutes before
Special Weather Statement National Weather Service La Crosse WI 548 PM CDT Fri Jun 16 2017 WIZ032>034-041-042-170100- Buffalo-Trempealeau-Jackson-La Crosse-Monroe- Including the cities of Alma, Arcadia, Whitehall, Black River Falls, La Crosse, Sparta, and Tomah 548 PM CDT Fri Jun 16 2017 ...Strong to Severe Storms Moving In... Through 8 PM...strong to severe thunderstorms over southeast Minnesota will move into western Wisconsin. Large hail and damaging winds are possible with the strongest storms. The strongest storms should remain approximately near or south of highway 95 across Jackson, Trempealeau, and Buffalo counties. If you have outdoor plans this evening, be weather aware and know your shelter place and get there when storms approach. baumgardt
Local storm report, Jun 16, 5:58 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
558 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 3 W CHESTER 44.01N 92.40W
06/16/2017 E1.25 INCH OLMSTED MN PUBLIC
HAIL SIZE ESTIMATED FROM FACEBOOK PHOTO.
&&
MHSpecial weather statement, Jun 16, 6:01 PM CDT, 6 minutes before
Special Weather Statement National Weather Service La Crosse WI 601 PM CDT Fri Jun 16 2017 MNZ088-095-096-170100- Winona-Fillmore-Houston- Including the cities of Winona, Preston, and Caledonia 601 PM CDT Fri Jun 16 2017 ...Strong to Severe Storms Continuing in Southeast Minnesota... Through 8 PM...strong to severe thunderstorms over southeast Minnesota will continue to affect the area. Large hail and damaging winds have been reported with many of the storms. If you have outdoor plans this evening, be weather aware. Know a place to shelter in a sturdy building and get there if storms approach. The storms will slowly shift out of the area and into Wisconsin by 8 pm.
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 9:37 PM CDT | Special Weather Statement | ARX | Crawford | 23 min |
| Jun 15, 10:04 PM CDT | Special Weather Statement | ARX | Grant | 41 min |
| Jun 16, 5:44 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo, Trempealeau | 46 min |
| Jun 16, 5:50 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 40 min |
| Jun 16, 6:16 PM CDT | Severe Thunderstorm Warning | ARX | Trempealeau | 44 min |
| Jun 16, 6:28 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo, Trempealeau | 47 min |
| Jun 16, 6:32 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo, Trempealeau | 43 min |
| Jun 16, 6:54 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse, Monroe, Vernon | 51 min |
| Jun 16, 4:14 PM CDT | Special Weather Statement | ARX | Dodge, Mower, Olmsted | 2 hr |
| Jun 16, 4:48 PM CDT | Severe Thunderstorm Warning | ARX | Olmsted | 42 min |
| Jun 16, 4:54 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore | 51 min |
| Jun 16, 4:57 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Olmsted, Winona | 48 min |
| Jun 16, 5:21 PM CDT | Severe Thunderstorm Warning | ARX | Winona | 39 min |
| Jun 16, 5:44 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Houston, Winona | 61 min |
| Jun 16, 6:12 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Houston | 63 min |
| Jun 16, 6:28 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Houston, Winona | 47 min |
| Jun 16, 6:46 PM CDT | Severe Thunderstorm Warning | ARX | Houston, Winona | 29 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2017Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.